Use of K2 (aka "spice") spiked in the past year
Three deaths are blamed on these drugs during a five-year period
The number of cases of poisoning from synthetic marijuana rose sharply in the past year, the Centers for Disease Control and Prevention found, while three deaths – including that of a teenager – were blamed on these drugs between 2010 and 2015.
All told, medical toxicologists in the United States reported 456 cases in five years of highly toxic effects caused by lab-produced cannabinoid drugs commonly referred to as “K2” or “spice.” They are also known as “Black Mamba,” “Bliss,” “Bombay Blue,” “Genie” and “Zohai.”
“What struck us is over the last year we’ve seen a dramatic increase in synthetic cannabinoid poisonings,” said Dr. Jeffrey Brent, one of the authors of Thursday’s report published in the “Morbidity and Mortality Weekly Report.”
Wednesday’s news of 33 people collapsing on the streets of New York City, presumably from an overdose of K2, underlined the seriousness of these findings. The cases in Brooklyn are not counted in the new CDC report.
Synthetic cannabinoids can be anywhere from two to 100 times more potent than THC, the psychoactive ingredient in marijuana, the researchers said. This general unpredictability is due to the unknown chemical composition of these drugs, which, the National Institute on Drug Abuse noted, may change from batch to batch.
Fifteen synthetic cannabinoids are classified as Schedule I controlled substances. The Drug Enforcement Administration’s designation of Schedule I means the drugs have no currently accepted medical use and a high potential for abuse. To hamper law enforcement, producers of “fake weed” continually change the chemical compound, thereby exploiting a legal loophole and drug test detection.
“So for example, if someone has a job where they get drug screened, they say to themselves, ‘The Internet tells me if I take one of these synthetic cannabinoids, it won’t be picked up on a drug screen,’” explained Brent. Unfortunately, they are right.
Users generally smoke these drugs, though some make tea. In the best of cases, the drugs create a high similar to smoking pot, with an elevated mood and altered perception. At times, though, the drugs cause a range of mild to severe neuropsychiatric, cardiovascular, renal and other effects, including possible psychosis, as NIDA and the researchers recounted. Currently, no specific antidotes exist so patients receive only standard supportive care and monitoring.
Another element of danger is introduced in the marketing of these drugs. Often billed as “natural,” synthetic cannabinoids contain a mixture of herbs, spices or shredded plant material that looks like potpourri, though it’s been sprayed with chemicals. Sometimes they come in liquid form. Sold in stores and online, the colored packages are bright and often adorned with cartoon characters. And most of these drugs are legal.
“They’re legal and cheap and widely available,” said Brent.
Synthetic cannabinoids can also have lasting harmful effects. The chemicals in them can damage the DNA within cells causing mutations, explained Brent and his co-authors. In the long term, the consequences of using these drugs may be cancer or other diseases.
How the study worked
In 2010, the American College of Medical Toxicology established the ToxIC Case Registry as a monitoring and research tool. Participating sites – located in 41 cities as of November 2015 – record patient data whenever a consultation by a toxicologist is requested by an emergency center. Reported cases represent severe or potentially severe toxicities.
For the report, researchers analyzed data from ToxIC, which is not geographically representative of the United States. However, the results complemented data from health agencies, poison centers and other sources, while revealing an underlying trend in timing the authors say is “real.”
Between 2010 and 2015, a total of 42,138 cases of toxic exposure were logged by 101 participating hospitals and clinics. Among these, 456 cases reported by 50 sites involved synthetic cannabinoids. Yet, a jump occurred in the final reporting year. In 2014, less than 1.5% of cases reported to the registry were caused by these drugs, in 2015, this proportion doubled to more than 3.5% of the total registry cases.
“We’re talking only about cases where a medical toxicologist was brought in to consult,” explained Brent. “A person who simply comes into the ER – we would never see those cases.” In other words, only the most extreme cases of toxic overdose were recorded.
This reinforces a rising trend already documented by the DEA from 2011 to 2015. Separately the U.S. poison centers found a 330% increase in just the first four months of 2015. Both of these reports are cited by Brent and his colleagues.
The street names of the substances most commonly reported by the patient – or the friends who brought the patient into the hospital – were K2 and spice.
A little more than a quarter of the patients who had a severe reaction to K2/spice were between the ages of 13 and 18, and the majority – 83% – were male. In 61% of the cases, synthetic cannabinoids were the only poison in the patient’s system. These patients were agitated, with some showing signs of delirium or psychosis, and some arrived at a hospital in a coma. Seizures and hallucinations were reported less frequently. Three deaths were recorded, the authors noted.
The first death in the time period studied was a 17-year-old male “who suffered a cardiac arrest after reportedly taking a single ‘hit’ of K2/spice,” they wrote.
Follow CNN Health on Facebook and Twitter
The second death was that of a man who mixed his fake weed with oxycodone. The third death happened when a man used two additional psychedelics.
Hoping to stem the tide, Brent and his co-authors believe people need to be educated about the potentially life-threatening consequences of using these drugs.
“This is not marijuana,” he said. “These are very different drugs.”